BACKGROUND: Purine nucleoside analogs are a class of antineoplastic drugs with potent lymphotoxicity against T and B lymphocytes, causing prolonged lymphopenia and linked to delayed immune complications such as opportunistic infections and more recently autoimmune hemolytic anemia (AIHA), seen mostly in patients with chronic lymphocytic leukemia (CLL). A characteristic temporal relation between fludarabine therapy and the appearance of a warm-reactive immunoglobulin G (IgG)-mediated AIHA in patients with CLL has been observed and, in some, the AIHA has been fatal. Whether both fludarabine and cladribine cause AIHA is uncertain because AIHA is commonly seen in patients with CLL without the use of these drugs. In contrast, AIHA is encountered in Waldenström's macroglobulinemia (WM) much less frequently, and the autoantibody is usually cold-reactive and IgM-mediated. In a few reported cases of AIHA arising in patients with WM after cladribine therapy, there was a latency of 24 to 60 months between therapy and the onset of AIHA, three of which were warm-reactive and IgG-mediated. CASE REPORT: A warm-reacting IgG red cell autoantibody and evidence of hemolysis detected 1 month after completing cladribine therapy for WM, with warm antibody AIHA developing 4 months later, are described. CONCLUSIONS: Cladribine, like fludarabine, is possibly able to produce this complication during or early after therapy. Because the use of purine analogs is becoming increasingly common, it is important to have an awareness of the complications that can arise during and after treatment. Further observations of warm AIHA during cladribine therapy are needed to establish it as a distinct complication.